Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX

March 15, 2024Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 15, 2024, 6:56 PM CDT for Kinney County, Maverick County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 6:56 PM CDT (23:56 UTC)
Expired
Mar 15, 2024, 7:45 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS54 KEWX 152356
SVREWX
TXC271-323-160045-
/O.NEW.KEWX.SV.W.0028.240315T2356Z-240316T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
656 PM CDT Fri Mar 15 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  South central Kinney County in south central Texas...
  Northwestern Maverick County in south central Texas...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located near Quemado,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spofford, Quemado, Anacacho, Normandy, Darling, and Laughlin AFB
  Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2892 10064 2892 10063 2893 10064 2895 10065
      2900 10065 2903 10066 2927 10034 2904 10018
      2890 10062 2891 10062 2890 10063
TIME...MOT...LOC 2356Z 239DEG 15KT 2901 10055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN
3 follow-up statements
500 
WWUS54 KEWX 160014
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT Fri Mar 15 2024

TXC271-323-160045-
/O.CON.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Kinney TX-Maverick TX-
714 PM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL KINNEY AND NORTH CENTRAL MAVERICK COUNTIES...

At 714 PM CDT, a severe thunderstorm was located near Darling, or 10
miles northeast of Quemado, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darling and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2893 10054 2910 10057 2910 10056 2918 10028
      2904 10018
TIME...MOT...LOC 0014Z 262DEG 17KT 2902 10048 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN
654 
WWUS54 KEWX 160030
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
730 PM CDT Fri Mar 15 2024

TXC271-160040-
/O.CAN.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Kinney TX-
730 PM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KINNEY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032
TIME...MOT...LOC 0030Z 281DEG 14KT 2899 10042 

$$

TXC323-160045-
/O.CON.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Maverick TX-
730 PM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MAVERICK COUNTY...

At 730 PM CDT, a severe thunderstorm was located over Darling, or 12
miles south of Spofford, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032
TIME...MOT...LOC 0030Z 281DEG 14KT 2899 10042 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN
563 
WWUS54 KEWX 160038
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Fri Mar 15 2024

TXC323-160048-
/O.EXP.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Maverick TX-
738 PM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAVERICK COUNTY
WILL EXPIRE AT 745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032
TIME...MOT...LOC 0038Z 239DEG 15KT 2900 10040 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:33 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 15, 6:33 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 PM CDT Fri Mar 15 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 245 PM CDT Fri Mar 15 2024

Showers and thunderstorms have developed near a cold front that is
stretched across South Central Texas. There is sufficient CAPE and
vertical wind shear to generate strong to severe storms. A Severe
Thunderstorm Watch is in effect until 8 PM for most of our CWA.
Storms will continue through the evening with the front stalling in
the region.

An upper level low over the southwestern US will remain in place
through the short term period. The flow will be southwesterly and
within this flow there will be a number of shortwave troughs. This
will mean continuing chances for showers and thunderstorms Saturday
and Saturday night. CAPE will increase to near 2000 j/kg across the
southern part of the CWA. The old front will be stalled near there
and there will be another chance for strong to severe thunderstorms.
Large hail and damaging winds will be the most likely threats. In
addition, PW values will increase to 1.25" to 1.5" and locally
heavy rain will be possible at times. Rainfall totals will be one to
two inches over the southern Hill Country, I-35 corridor, and Coastal
Plains. There will be isolated higher amounts. This much rain may
produce flash flooding in some locations.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 245 PM CDT Fri Mar 15 2024

On Sunday for the beginning of the long-term period of the forecast,
rain chances will continue for continued light showers and
thunderstorms as the upper low remains situated to our west.  Rain
amounts on Sunday will primarily be less than a third of an inch for
most locations. The upper low is expected to retreat a bit to the
west by Sunday evening and this should keep additional rain chances
Sunday night into Monday confined to the Rio Grande Plains. Models
struggle with the eventual evolution of the upper low with the GFS
eventually opening it up and bringing it back east over South-
Central Texas by Wednesday bringing another chance of rain to the
region. The ECMWF is weaker, later, and more north with the track.
The NBM keeps low PoPs in the forecast for both Wednesday and
Thursday and this seems reasonable for now.

Temperatures during the beginning of the long-term period of the
forecast will continue to be cooler than normal with upper 50s and
60s likely for highs on Tuesday. Once the upper low moves in at some
point during the middle to latter part of the week, drier and warmer
air should move into the region behind an associated Pacific front
for the end of the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Mar 15 2024

Ceilings range across the area from MVFR to VFR with the best
chances for MVFR ceilings to remain through the evening over the
northern I-35 corridor and portions of the Hill Country.
Thunderstorm activity has decreased this evening and a lull in
showers and storms is expected through early Saturday morning. Low
ceilings look to redevelop around 04-06Z across much of the area
with widespread IFR to LIFR ceilings by daybreak. Rain chances
increase Saturday morning with chances for TSRA for I-35 corridors
during the morning hours. Activity may become more scattered in the
afternoon and while there is a chance for additional TSRA chances at
all sites, confidence is too low to include at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  74  61  71 /  20  80  70  50
Austin Bergstrom Intl Airport  62  73  61  71 /  20  80  70  60
New Braunfels Muni Airport     63  77  61  72 /  30  70  70  60
Burnet Muni Airport            60  69  58  67 /  20  80  60  50
Del Rio Intl Airport           64  77  62  74 /  60  70  70  60
Georgetown Muni Airport        62  71  60  68 /  20  80  70  50
Hondo Muni Airport             62  74  59  72 /  30  70  70  60
San Marcos Muni Airport        62  74  60  71 /  30  80  70  60
La Grange - Fayette Regional   64  74  63  71 /  30  80  70  60
San Antonio Intl Airport       63  75  61  71 /  30  70  70  60
Stinson Muni Airport           64  76  63  73 /  30  70  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...29
Aviation...27
Hazardous weather outlook, Mar 15, 3:31 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
331 PM CDT Fri Mar 15 2024

TXZ171>173-183>194-202>209-217>225-228-162045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 PM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms are possible tonight.
Large to very large hail, up to three inches, and damaging winds
gusts are the main threats. There is also a potential for locally
heavy rain that may cause flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms are expected this weekend with
a potential for strong to severe storms and heavy rain. Large
hail, damaging winds, and flooding are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, Mar 15, 2:44 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Fri Mar 15 2024

TXZ205-207-221-152030-
Guadalupe TX-Bexar TX-Wilson TX-
244 PM CDT Fri Mar 15 2024

...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and east central Bexar Counties
through 330 PM CDT
...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 13 miles south of Randolph AFB, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Hedwig, La Vernia, New Berlin, Sutherland Springs, Zuehl, Parita,
Adkins, and Sayers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2926 9828 2938 9829 2954 9804 2944 9791
      2928 9792
TIME...MOT...LOC 1944Z 250DEG 15KT 2934 9822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Local storm report, Mar 15, 4:03 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
403 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 WSW Hallettsville     29.43N 96.99W
03/15/2024  E1.00 inch       Lavaca             TX   Public

&&

PAY
Special weather statement, Mar 15, 4:10 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
410 PM CDT Fri Mar 15 2024

TXZ184-202-152145-
Kinney TX-Edwards TX-
410 PM CDT Fri Mar 15 2024

...A strong thunderstorm will impact portions of north central Kinney
and south central Edwards Counties through 445 PM CDT
...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Alamo Village, or 19 miles north of Brackettville,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2946 10044 2956 10054 2976 10035 2960 10016
TIME...MOT...LOC 2109Z 230DEG 9KT 2960 10036

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, Mar 15, 4:48 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
448 PM CDT Fri Mar 15 2024

TXZ202-152215-
Kinney TX-
448 PM CDT Fri Mar 15 2024

...Strong thunderstorms will impact portions of northeastern Kinney
County through 515 PM CDT
...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Montell to 8 miles west of
Alamo Village. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alamo Village and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2940 10065 2962 10046 2962 10016 2950 10020
      2940 10047
TIME...MOT...LOC 2148Z 249DEG 7KT 2957 10030 2946 10054

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUNYEN
Local storm report, Mar 15, 5:01 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
501 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Laughlin AFB            29.36N 100.78W
03/15/2024  E1.00 inch       Val Verde          TX   Other Federal

            Quarter size hail was reported at Laughlin
            AFB.

&&

PAY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:47 AM CDTSpecial Weather StatementEWXTravis28 min
Mar 15, 7:26 AM CDTSpecial Weather StatementEWXLee34 min
Mar 15, 10:23 AM CDTSevere Thunderstorm WarningEWXLlano22 min
Mar 15, 1:45 PM CDTSevere Thunderstorm WarningEWXBexar60 min
Mar 15, 1:55 PM CDTSevere Thunderstorm WarningEWXFayette65 min
Mar 15, 2:44 PM CDTSpecial Weather StatementEWXGuadalupe46 min
Mar 15, 2:55 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson31 min
Mar 15, 2:59 PM CDTSevere Thunderstorm WarningEWXGonzales, Lavaca61 min
Mar 15, 3:49 PM CDTSevere Thunderstorm WarningEWXLavaca56 min
Mar 15, 4:10 PM CDTSpecial Weather StatementEWXKinney35 min
Mar 15, 4:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney29 min
Mar 15, 4:41 PM CDTSevere Thunderstorm WarningEWXLavaca17 min
Mar 15, 4:44 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde39 min
Mar 15, 4:48 PM CDTSpecial Weather StatementEWXKinney27 min
Mar 15, 5:00 PM CDTAreal Flood AdvisoryEWXKinney3 hr
Mar 15, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Uvalde39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.